- advertisement -

Highs after Lows ???

Discussion in 'Parents of Children with Type 1' started by Serenity's Mom, Mar 3, 2011.

Tags:
  1. Serenity's Mom

    Serenity's Mom Approved members

    Joined:
    Jan 17, 2011
    Messages:
    17
    My daughter was diagnosed 3 months ago. She is still in the "honeymoon" phase and she still gets a set dose of insulin due to her being on less than 10 units total daily. Twice this week she has had a low (possibly due to extra excercise) that was followed with a high (in the upper 400s) two hours after the low. What's going on? :confused:
     
  2. mocha

    mocha Approved members

    Joined:
    Feb 27, 2011
    Messages:
    430
    This is one of the more frustrating things about lows.

    Effectively, the liver causes the blood sugar to be raised if it drops too low by breaking down glycogen into glucose (I'm no biologist, so I'm fuzzy on the exact mechanisms).
     
  3. nanhsot

    nanhsot Approved members

    Joined:
    Feb 20, 2010
    Messages:
    2,626
    Was the low detected and treated? One of a few things probably happened, I would first suspect that the low was overtreated quite honestly, which is common and something to this day I can't get my son to not do! Early on your daughter may be very sensitive and may not need as many carbs to bring her back up, we're told the whole 15carbs and check in 15 minute thing which is a good way to start, but most realize fairly quickly that 15 carbs is WAY too much for most people. There are ways to determine how much 1 gram of carb brings her up based on some general factors, so you can start there. Lows can make kids ravenous and I know that my son consumes WAY more than 15 grams when he's low, we all joke that we have to bring our fingers and toes in so as not to be eaten during a low.

    Alternately, she may have had a rebound, but my understanding of this is a bit fuzzy, I think it mostly occurs when lows are left untreated. This is when the liver dumps sugar into the bloodstream in response to a low. It's a protective thing the body does but it confuses things because the high makes you think you need MORE insulin but in fact you need LESS because the low was the real culprit.

    It's a lot to take in, isn't it!
     
  4. wilf

    wilf Approved members

    Joined:
    Aug 27, 2007
    Messages:
    9,652
    How many carbs did you give to treat the lows? Was it enough to account for the readings in the 400s? If it wasn't, then she went low and rebounded.
     
  5. Serenity's Mom

    Serenity's Mom Approved members

    Joined:
    Jan 17, 2011
    Messages:
    17
    Treating Lows

    I did treat the lows, each with 15 grams of carbs. I have heard about rebounding, but I'm not sure if that can happen even when the lows are treated? I have treated lows since my last post, also with 15 grams of carbs, and the highs did not follow. But I never thought to treat with less than 15. I'll definitely take that into consideration. (Carefully, of course!)
    Thanks for all the feedback!
     
  6. wilf

    wilf Approved members

    Joined:
    Aug 27, 2007
    Messages:
    9,652
    Characteristic of rebounds is that the child goes way higher than you could account for on the basis of the carbs used to treat the low.

    Rebounds can occur when lows are treated, because the child is already low and the body is already responding when you measure and treat.
     
  7. SarahKelly

    SarahKelly Approved members

    Joined:
    Nov 14, 2009
    Messages:
    1,147


    We have these happen quite quickly with Isaac, if we don't quickly treat a low that is in the 50's he rebounds to the upper 300's-400. Then, when we correct we don't do a full correction either as it seems he needs that extra glucose for his body to readjust for the glucose that was just dumped out for "fight or flight response".
    For us we also only give him a max of 8 carbs at a time for lows but that is because every gram of carbs brings him up about 12pts, so 15 would almost always be too much. Also, we've found that honey or other oral glucose treatments are the quickest to bring him up without a rebound if carefully measured.
     
  8. obtainedmist

    obtainedmist Approved members

    Joined:
    Aug 3, 2010
    Messages:
    1,538
    Molly always treats with 3 g. (1/2 pack of smarties) when she's in the 60's and 6 g. (a whole pack) when she's in the 50's. It's only the rare times when she's in the 40's that she treats with 15g. But then again, she's 18 and 140 lbs.
     
  9. ltomovski

    ltomovski Approved members

    Joined:
    Jul 7, 2011
    Messages:
    16
    This is called Somogyi Phenomenon
    http://emedicine.medscape.com/article/125432-overview\
    And it is very bad for the honeymoon phase because when you got high the pancreas tries to produce insulin in response to the big Blood sugar and exhaust itself.

    if BS levels goes from low to high .. it means you give too much insulin ...

    Hope I helped
     
  10. AmyMCGS

    AmyMCGS Approved members

    Joined:
    Nov 11, 2008
    Messages:
    168
    We had a lot of those at first-- our endocrinologist called them rebounds any time we saw a high after a low, no matter how it had been treated.

    Early on, after first diagnosed, we stuck to the "recheck in 15 minutes, treat again if still low" rule that we were taught. We quickly learned that for our DD, it sometimes took more like 20-25 minutes before she'd come completely up into an acceptable range. So, as long as her number was coming up fairly close to range, we'd wait a little longer than the 15 minutes before treating a second time, and that eliminated some of her swings from low to high. I can't say as that would work for everyone, but it helped us.
     
  11. Christopher

    Christopher Approved members

    Joined:
    Nov 20, 2007
    Messages:
    6,771
    When you say "low" what number are you talking about?

    When I think of rebounds (if they actually exist, I have never experienced one) I think of lows in the 20's and 30's.
     
    Last edited: Jul 7, 2011
  12. Becky Stevens mom

    Becky Stevens mom Approved members

    Joined:
    Oct 14, 2008
    Messages:
    8,719
    Hello and welcome, I see this is your first post here:cwds:

    This doesnt always mean that too much insulin is being given. Often with alot of activity a CWD will go low. My son has had type 1 for 7 years and can go low with activity. I usually have to up his I:C ratio to deal with that.

    Rebounds like this, going from a low under 50 to over 300 in a couple hours, are more common in newly diagnosed child. The liver has a large store of glucagon still at this time but cant regulate how much it puts out there so there may be a high blood sugar after.

    You can try giving a small snack before alot of activity, milk is a good idea or something with peanut butter, the fat and protein will sometimes keep blood sugars stable during the activity. Check with the endo to see if this is a good plan.
     
  13. Heather(CA)

    Heather(CA) Approved members

    Joined:
    Jun 18, 2007
    Messages:
    10,153
    How low was she? It's possible you caught it on it's way back up...Make sure you give a snack before you know she's going to be running around. By ding that you can avoid the lows and possible rebounds :)
     
  14. Heather(CA)

    Heather(CA) Approved members

    Joined:
    Jun 18, 2007
    Messages:
    10,153
    Seth has had D for over 8 years and I'm pretty sure he rebounded last night.:confused: He had a LOT of exercise yesterday (Went to the lake for a B-Day party) I didn't hear my alarm:(

    his last test was 104. Woke up at 300. Before that VERY stable over night numbers.
     
  15. wilf

    wilf Approved members

    Joined:
    Aug 27, 2007
    Messages:
    9,652
    This thread was started in March, and the OP has surely moved on.. :cwds:
     
  16. Heather(CA)

    Heather(CA) Approved members

    Joined:
    Jun 18, 2007
    Messages:
    10,153
    Oh he he:D
     
  17. natallia

    natallia Approved members

    Joined:
    Jan 17, 2012
    Messages:
    78
    "There are ways to determine how much 1 gram of carb brings her up based on some general factors" - does anyone know how to calculate that?
    My 10 months old has highs and lows all the time, it seams its always at extremes from 60 to 500s. I just don't know how many carbs to give him every time....Maybe there is a formula to calculate that? thank you very much, everyone!
     
  18. JaxDad

    JaxDad Approved members

    Joined:
    May 24, 2010
    Messages:
    280
    Hi Natallia, I see that's your first post here so I'll start by saying "Welcome".

    It must be so challenging to manage a 10 month old with T1d and I can see why you would be struggling with such highs and lows since I can only imagine how little insulin or carb it takes to greatly alter your child's blood sugar.

    Here is the thread you're looking for.
     

Share This Page

- advertisement -

  1. This site uses cookies to help personalise content, tailor your experience and to keep you logged in if you register.
    By continuing to use this site, you are consenting to our use of cookies.
    Dismiss Notice